Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 310, NWS Memphis, TN

June 25, 2008Calhoun County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 25, 2008, 4:28 PM CDT for Calhoun County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2008, 4:28 PM CDT (21:28 UTC)
Expired
Jun 25, 2008, 5:01 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Calhoun County, MS

The radar

The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 252128
SVRMEG
MSC013-252215-
/O.NEW.KMEG.SV.W.0310.080625T2128Z-080625T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT WED JUN 25 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 515 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF
  DERMA...OR 17 MILES SOUTHWEST OF HOUSTON...AND MOVING NORTH AT 20
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CALHOUN CITY...VARDAMAN...PITTSBORO AND BRUCE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3373 8935 3407 8935 3408 8914 3392 8914
      3391 8913 3381 8913 3381 8918 3374 8918
      3374 8917
TIME...MOT...LOC 2128Z 184DEG 15KT 3375 8923

$$
2 follow-up statements
000 
WWUS54 KMEG 252142
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
442 PM CDT WED JUN 25 2008

MSC013-252215-
/O.CON.KMEG.SV.W.0310.000000T0000Z-080625T2215Z/
CALHOUN MS-
442 PM CDT WED JUN 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN CALHOUN COUNTY...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES 
SOUTHEAST OF DERMA...MOVING NORTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CALHOUN
CITY...VARDAMAN...PITTSBORO AND BRUCE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3373 8935 3407 8935 3408 8914 3392 8914
      3391 8913 3381 8913 3381 8918 3374 8918
      3374 8917
TIME...MOT...LOC 2142Z 184DEG 9KT 3379 8923

$$
000 
WWUS54 KMEG 252201
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT WED JUN 25 2008

MSC013-252211-
/O.CAN.KMEG.SV.W.0310.000000T0000Z-080625T2215Z/
CALHOUN MS-
501 PM CDT WED JUN 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN COUNTY IS
CANCELLED...

AT 501 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3373 8935 3407 8935 3408 8914 3392 8914
      3391 8913 3381 8913 3381 8918 3374 8918
      3374 8917
TIME...MOT...LOC 2201Z 184DEG 9KT 3384 8923

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:46 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 25, 2:46 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT WED JUN 25 2008

.DISCUSSION...

A FEW ISOLATED SHOWERS ARE MOVING ACROSS PARTS OF THE FORECAST
AREA THIS AFTERNOON. MOST OF THE ACTIVITY IS DYING OUT AS IT MOVES
INTO THE FORECAST AREA BUT ADDITIONAL ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING HOURS. THE NEXT
COUPLE OF DAYS WILL BE MARKED BY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS AS GULF MOISTURE CONTINUES TO MOVE NORTH. BY FRIDAY
EVENING A COLD FRONT WILL APPROACH THE REGION AND ENHANCE THE
CHANCE FOR THUNDERSTORMS ACROSS THE FORECAST AREA. THE FRONT WILL
ONLY MOVE SLOWLY SOUTH OVER THE WEEKEND SO THERE WILL CONTINUE TO
BE A CHANCE OF THUNDERSTORMS FOR MUCH OF SATURDAY AND SUNDAY. THE FRONT
WILL HANG UP JUST SOUTH OF THE FORECAST AREA ON MONDAY SO THERE WILL
REMAIN A SMALL CHANCE FOR THUNDERSTORMS. BY MONDAY NIGHT...THE FRONT
WILL HAVE WEAKENED ENOUGH THAT THE THREAT OF RAIN SHOULD END. THE
FRONT MAY MOVE NORTH AS A WARM FRONT ON WEDNESDAY BUT IT APPEARS
THAT IT SHOULD REMAIN DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  90  74  91 /  20  30  20  30
MKL  70  90  71  89 /  20  20  20  40
JBR  72  92  71  92 /  20  20  20  30
TUP  71  89  70  88 /  20  40  30  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 25, 4:36 AM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CDT WED JUN 25 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
436 AM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:22 PM CDTSevere Thunderstorm WarningMEGChickasaw, Pontotoc38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.